IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 151 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  Next article
  Previous article 
  Table of Contents
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (507 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   Introduction
   Case Report
   Discussion
   References

 Article Access Statistics
    Viewed1881    
    Printed80    
    Emailed1    
    PDF Downloaded230    
    Comments [Add]    

Recommend this journal

 


 
CASE REPORT
Year : 2009  |  Volume : 41  |  Issue : 6  |  Page : 284-285
 

Cutaneous drug reaction with intravenous ceftriaxone


1 Department of Pharmacology, Government Medical College, Amritsar, India
2 Department of Surgery, Government Medical College, Amritsar, India

Date of Submission01-Jul-2009
Date of Decision24-Aug-2009
Date of Acceptance09-Dec-2009
Date of Web Publication12-Feb-2010

Correspondence Address:
Inderpal Kaur
Department of Pharmacology, Government Medical College, Amritsar
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.59933

Rights and Permissions



How to cite this article:
Kaur I, Singh J. Cutaneous drug reaction with intravenous ceftriaxone. Indian J Pharmacol 2009;41:284-5

How to cite this URL:
Kaur I, Singh J. Cutaneous drug reaction with intravenous ceftriaxone. Indian J Pharmacol [serial online] 2009 [cited 2019 Sep 17];41:284-5. Available from: http://www.ijp-online.com/text.asp?2009/41/6/284/59933



  Introduction Top


Fixed drug eruption (FDE) is a unique pattern of cutaneous drug reaction, characterized by skin lesions that recur at the same site or sites each time the drug is administered. Acute lesions appear as round or oval, sharply marginated erythmatous plaques that sometimes develop central bullae. The lesions are usually found on the lips and genitalia, although any skin or mucosal surface may be involved. [1],[2] The eruption usually occurs within hours of administration of the offending agent and resolves spontaneously without scarring after few weeks of onset, usually with residual post-inflammatory pigmentation. The most frequently implicated drugs are sulfonamides, tetracyclines, salicylates and barbiturates. [3]


  Case Report Top


A 32-year -old female was admitted in the hospital with severe diffuse pain in the abdomen radiating to the back. Laboratory investigations were performed to rule out the possible causes of pain of the abdomen. The ultrasound report revealed presence of hemorrhagic cysts in both the ovaries along with umbilical hernia. Bilateral salpingo-oopherectomy and hernia repair was advised to the patient. She was thoroughly examined and investigated prior to the operation. Pre-operative laboratory test reports were within normal limits, except for hemoglobin, which was 8.5 gm%. Drug history of the patient did not reveal any allergy or hypersensitivity reaction. Perioperatively, prior to anesthesia, the patient was administered 1 g IV ceftriaxone. Surgery was performed under spinal anesthesia and the outcome was uneventful. On the second day of operation, she complained of burning discomfort and itching on the under surface of the left thigh. On examination, an oval reddish patch with a small vesicle of approximately 6 cm ± 2 cm in size was observed. A similar patch with lesser severity was also seen at the parallel site on the right thigh. By the time of examination, the patient had received three doses of ceftriaxone (1 g each) intravenously. Ceftriaxone was stopped and the patient was administered 20 mg of prednisolone and 10 mg of cetrizine. Soframycin and betamethasone ointments were prescribed twice daily for 5 days and cetrizine was continued. The lesions disappeared in 1 week. Concurrent administered medicines, i.e. diclofenac (1 tab p.o., t.d.s.) and injection gentamicin (80 mg im, b.i.d.) were continued for 7 days till the removal of stitches.


  Discussion Top


Adverse drug reactions (ADRs) are a major hazard of modern medicine. Cutaneous ADRs are an important clinical entity that can endanger the life of the patient. Cephalosporins can induce severe or life-threatening IgE-mediated reactions in some individuals. [4] Causal relationship between the drug and the reaction is assessed depending on the lag period between the start of the drug and the appearance of the reaction, responses to de-challenge and re-challenge tests and the data available regarding the drug. In the present case report, the patient presented with FDE after intravenous administration of ceftriaxone. The exact timing of appearance of symptoms could not be noted by the patient. This was because of the effect of spinal anesthesia, which obviated the cardinal symptoms of itching and burning. The patient showed a positive response to the dechallange test. Previously, a single case of FDE with cephalosporins had been reported by Ozkaya. [5] According to the WHO causality definitions, [6] this ADR is categorized as a certain reaction to the drug. Lack of cross-sensitivity between most of the cephalosporins [7] is suggested in this case, which showed hypersensitivity to injectable ceftriaxone and no ADR to oral cefixime. This suggests that the beta lactam ring may not be responsible for hypersensitivity because the side chain-specific antibodies predominate in the immune response to cephalosporins. [8] Although documentation of ADRs can significantly contribute to quality assurance in drug therapy in routine clinical practice, these remain largely unrecorded. The manufacturers of injectable ceftriaxone should incorporate the possibility of a FDE as an ADR in their package inserts and other drug information documents.

 
  References Top

1.Gaffoor PM, George WM. Fixed drug eruptions occurring on the male genitals. Cutis 1990;45:242-4.  Back to cited text no. 1  [PUBMED]  [FULLTEXT]  
2.Jain VK, Dixit VB, Archana. Fixed drug eruption of the oral mucous membrane. Ann Dent 1991;50:9-11.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]  
3.Shukla SR. Drugs causing fixed eruptions. Dermatological 1981;163:160-3.   Back to cited text no. 3      
4.Gruchalla RS, Pirmohamed M. Clinical practice. Antibiotic allergy. N Engl J Med 2006;354:601-9.   Back to cited text no. 4      
5.Ozkaya E, Mirzoyeva L, Jhaish MS. Ceftriaxone-induced fixed drug eruption: first report. Am J Clin Dermatol 2008;9:345-7.  Back to cited text no. 5  [PUBMED]  [FULLTEXT]  
6.Edwards IR, Aronson JK. Adverse drug reactions: Definitions, diagnosis and management. Lancet 2000;356:1255-9.  Back to cited text no. 6  [PUBMED]  [FULLTEXT]  
7.Pichichero ME. A review of evidence supporting the American Academy of Pediatrics recommendation for prescribing cephalosporin antibiotics for penicillin-allergic patients. Pediatrics 2005;115:1048-57.   Back to cited text no. 7  [PUBMED]  [FULLTEXT]  
8.Weber EA. Cefazolin specific side chain hypersensitivity. J Allergy Clin Immunol 1996;98:849-50.  Back to cited text no. 8  [PUBMED]  [FULLTEXT]  




 

Top
Print this article  Email this article

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow